Alert archive / Wyoming / High Wind Watches in 2011

High Wind Watch 19, NWS Riverton, WY

November 16, 2011Fremont County, Wyoming

NWS Riverton, WY issued this high wind watch at Nov 16, 2011, 2:47 PM MST for Fremont County, Wyoming. It took effect at Nov 17, 2011, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2011, 2:47 PM MST (21:47 UTC)
In effect from
Nov 17, 2011, 5:00 PM MST
Expired
Nov 17, 2011, 2:58 PM MST
In force
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Nov 16, 10:39 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Nov 16, 10:39 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1039 AM MST WED NOV 16 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

A BAND OF LIGHT SNOW IS DISSIPATING THIS MORNING OVER THE WIND RIVER
BASIN.  ANOTHER AREA OF LIGHT SNOW CONTINUES ALONG THE MONTANA
BORDER AND IN THE NORTHERN BIGHORNS.  A COUPLE INCHES OF SNOW FELL
IN THIS AREA LAST EVENING BUT ADDITIONAL ACCUMULATION MORE THAN A
HALF INCH IS UNLIKELY BEFORE THIS AREA OF SNOW DISSIPATES AS WELL.
ANOTHER COOL DAY IS IN STORE AS WE BEGIN TO TRANSITION TO A WARMER
AIRMASS LATER THIS EVENING AS A TRANSITORY RIDGE BUILDS IN THE
PACIFIC NORTHWEST.

HIGH WIND IS LIKELY TONIGHT THROUGH THURSDAY MORNING ALONG AND LEE
OF THE ABSAROKA RANGE.  A MOUNTAIN WAVE SIGNATURE IS SEEN IN
GUIDANCE AFTER SUNDOWN TONIGHT WHICH LASTS SEVERAL HOURS AND SHOULD
BRING HIGH WIND TO THE CLARKS FORK CANYON AREA.  THIS WILL BE
FOLLOWED BY MORE WIDESPREAD HIGH WIND POTENTIAL AS SUBSIDENCE
ASSOCIATED WITH THE RIGHT EXIT REGION OF A 120KT JET COUPLES WITH A
STRONG TEMPERATURE GRADIENT TO MIX STRONG WINDS ALOFT TO THE
SURFACE.  A HIGH WIND WATCH IS IN EFFECT FOR THIS AREA THROUGH THE
DAY THURSDAY.  HIGH WIND POTENTIAL ALSO EXISTS ALONG THE GREEN
MOUNTAINS THROUGH CASPER DURING THE DAY THURSDAY.  FLOW WILL BACK
FROM NORTHWEST TO WEST EARLY THURSDAY AS THE RIDGE BREAKS DOWN UNDER
THE INFLUENCE OF THE NEXT STORM SYSTEM SLIDING DOWN THE WEST COAST
OF NORTH AMERICA.  THIS STRONG WESTERLY FLOW WILL PRODUCE 50 TO 60KT
H7 WIND THAT WILL MIX DOWN EARLY THURSDAY AS LAST THROUGH THE DAY
UNTIL DECOUPLING OCCURS SHORTLY AFTER SUNDOWN.  A HIGH WIND WATCH IS
IN EFFECT FOR THIS AREA AS WELL.

THE INFLUENCE OF THE NEXT STORM SYSTEM WILL BEGIN WITH ISENTROPIC
LIFT OVER THE WESTERN MOUNTAINS THIS EVENING BRINGING LIGHT SNOW TO
THE FAR WEST.  LIGHT SNOW WILL CONTINUE ON THURSDAY WITH
ACCUMULATIONS OF A COUPLE INCHES EVERY 6 HOURS IN THE TETONS AND
MUCH OF YELLOWSTONE NATIONAL PARK.  WARMER TEMPERATURES ARE EXPECTED
FOR THURSDAY WITH THE RIDGE AND DOWNSLOPE WIND EAST OF THE DIVIDE
BRINGING TEMPERATURES OF ABOUT 10 DEGREES WARMER THAN WEDNESDAY.
HEAVIER SNOW CAN BE EXPECTED IN THE WESTERN MOUNTAINS FRIDAY AS THE
FIRST STRONG SHORTWAVE TROUGH REACHES THE AREA.  SNOW WILL SPREAD
EAST OF THE DIVIDE FRIDAY AFTERNOON CONTINUING INTO SATURDAY.  MUCH
COLDER TEMPERATURES ARE ON TAP FRIDAY NIGHT AS THE SHORTWAVE AND
ATTENDANT COLD FRONT MOVE THROUGH THE CWA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE ACROSS THE NORTH AND CENTRAL THROUGH SATURDAY
MORNING...GRADUALLY TAPERING OFF THROUGH THE AFTERNOON.  HIGHS
SATURDAY WILL BE MOSTLY IN THE 20S WITH TEENS AND SINGLE DIGITS IN
THE MOUNTAINS.  SOME CLEARING AND VERY COLD TEMPERATURES...MOSTLY IN
THE SINGLE DIGITS WITH SOME SUB-ZERO READINGS IN THE FAR WEST
VALLEYS...FOLLOW SATURDAY NIGHT.  DRY AND SLIGHTLY MILDER
TEMPERATURES PREVAIL ACROSS MOST OF THE NORTH SUNDAY WITH LINGERING
SNOW SHOWERS ACROSS THE SOUTH AND WEST.  A SIGNIFICANT WARMING TREND
FOLLOWS MONDAY THROUGH WEDNESDAY WITH MAINLY DRY WEATHER.

ECMWF AND GFS REMAIN IN GOOD OVERALL AGREEMENT WITH LARGE-SCALE
FEATURES DURING THIS PERIOD WITH DIFFERENCES MOST APPARENT WITH
DETAILS IN FLOW FOLLOWING SATURDAY MORNINGS TROUGH PASSAGE.
KICKER UPPER LOW TO DIVE DOWN WEST COAST OVER THE WEEKEND WITH GFS
EJECTING A SHORTWAVE FROM THIS SYSTEM INTO GREAT BASIN LATE
SATURDAY WHILE ECMWF MOSTLY DAMPENS THIS ENERGY OUT. BOTH MODELS
INDICATE SOME REMNANTS OF ORIGINAL KICKEE UPPER LOW OVER THE NW
GETTING EJECTED ACROSS THE NORTHERN ROCKIES SATURDAY THAT WILL
KEEP SOME SNOW SHOWERS GOING ACROSS THE NORTH FOLLOWED BY A SECOND
WEAKER CLIPPER SYSTEM ON SUNDAY. ECMWF QUICKER TO BACK FLOW AND
WARM TEMPERATURES UP SUNDAY THAN GFS. REGARDLESS...FORECAST
WEIGHTED TOWARD COLDEST GUIDANCE WITH SLOW RECOVERY EXPECTED
ACROSS SNOW-COVERED TERRAIN. OVERALL BETTER AGREEMENT EXISTS
MONDAY THROUGH WEDNESDAY WITH SW UPPER LOW STAYING WELL SOUTH OF
THE AREA MONDAY AND TUESDAY AS FLAT RIDGE BUILDS OVER THE NORTHERN
ROCKIES. FLOW BACKS SW WEDNESDAY AHEAD OF NEXT PACIFIC TROUGH THAT
IS EXPECTED TO PUSH ACROSS THE AREA THANKSGIVING DAY.

.AVIATION.../18Z ISSUANCE/

A MAINLY DRY DAY WITH RELATIVELY LIGHT WINDS ARE EXPECTED TODAY.
HOWEVER...THIS WILL BE SHORT LIVED...AS WINDY CONDITIONS ARE
EXPECTED TO DEVELOP OVER THE MOUNTAINS...WITH A POSSIBLE MOUNTAIN
WAVE CAUSING VERY STRONG WINDS OVER THE ABSAROKA AND ADJACENT CODY
FOOTHILLS TONIGHT...AND POSSIBLY DEVELOPING IN THE LANDER AREA A
LITTLE LATER. HAVE KEPT WINDS RELATIVELY LIGHT AT KCOD AND KLND
TONIGHT...WITH THE STRONGEST WINDS STAYING ALOFT AND COMING FROM A
SLIGHTLY MORE WESTERLY DIRECTION AT KCOD. THUS WILL HAVE SOME LOW
LEVEL WIND SHEAR TO ACCOUNT FOR THIS. ANOTHER POSSIBLY WINDY AREA
WILL BE ALONG THE OWL CREEKS WITH A POSSIBLE WAVE DEVELOPING
...PUSHING SOME GUSTY WINDS INTO KWRL AFTER 15Z THURSDAY...THOUGH
GUSTS WILL BE MUCH LIGHTER THAN THOSE EXPECTED IN KCOD AND KLND.
HIGH WINDS ARE ALSO EXPECTED THROUGH THE WIND CORRIDOR AFTER 15Z
THURSDAY...MAINLY FROM JEFFREY CITY TO KCPR.

LIGHT SNOW IS ALSO EXPECTED TO BREAKOUT AFTER 00Z THURSDAY OVER
THE NORTHWEST WITH SOME MVFR/IFR CONDITIONS DEVELOPING TOWARD
MORNING...WHICH COULD AFFECT KJAC TERMINAL...MAINLY AFTER 16Z
THURSDAY. SOME STRONGER SOUTHWESTERLY WINDS COULD ALSO MIX DOWN
INTO THE JACKSON VALLEY...CAUSING VISIBILITY REDUCTIONS IN SNOW
AND BLOWING SNOW TOMORROW.

.FIRE WEATHER...

VERY WINDY CONDITIONS WILL DEVELOP TONIGHT ALONG THE RIDGETOPS OF
WESTERN WYOMING AND ON THURSDAY ALONG THE WIND CORRIDOR FROM THE RED
DESERT THROUGH CASPER.  LIGHT SNOW WILL BEGIN IN THE WESTERN
MOUNTAINS THIS AFTERNOON AND LAST INTO THE WEEKEND WITH LIGHT SNOW
MOVING EAST OF THE CONTINENTAL DIVIDE DURING THE DAY FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 8 PM MST THIS EVENING THROUGH THURSDAY
AFTERNOON WYZ002-003.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
WYZ019-020.

&&

SHORT TERM...BERC
LONG TERM...AEM
AVIATION...ALLEN
FIRE WEATHER...BERC
Hazardous weather outlook, Nov 16, 5:00 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED NOV 16 2011

WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED NOV 16 2011

...HIGH WIND WATCH FOR THE CODY FOOTHILLS...ABSAROKA
MOUNTAINS...GREEN/RATTLESNAKE MOUNTAINS AND NATRONA COUNTY TONIGHT
THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL LIKELY DEVELOP ACROSS THE CODY FOOTHILLS AND
ABSAROKA MOUNTAINS THIS EVENING.  STRONG WINDS WILL LIKELY DEVELOP
LATER TONIGHT ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS AND
NATRONA COUNTY INCLUDING THE CASPER AREA.  PLEASE SEE HIGH WIND
WATCH PRODUCT FOR THE LATEST INFORMATION.

SNOW WILL SPREAD INTO THE FAR WEST LATE TONIGHT WITH SNOW-COVERED
PASSES AND LIMITED VISIBILITY EXPECTED EARLY THURSDAY MORNING.
STRONG RIDGE TOP WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING
SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...STRONG WINDS ARE EXPECTED TO CONTINUE ACROSS THE
AREAS IN THE HIGH WIND WATCH THROUGH THURSDAY AFTERNOON.  SNOWFALL...
WITH AREAS OF BLOWING AND DRIFTING SNOW AND LIMITED VISIBILITY...WILL
CONTINUE ACROSS THE WESTERN MOUNTAINS AND FAR WEST VALLEYS.

FRIDAY AND SATURDAY...SNOW...POSSIBLY HEAVY AT TIMES...
CONTINUING IN THE WEST AND DEVELOPING IN THE NORTH FRIDAY...SPREADING
SOUTH AND EAST THROUGH FRIDAY NIGHT INTO SATURDAY MORNING.
BITTERLY COLD WIND CHILL TEMPERATURES...WITH AREAS OF BLOWING AND
DRIFTING SNOW AND LIMITED VISIBILITY FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 50 MPH
AND ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:47 PM MSTHigh Wind WarningRIWFremont, Hot Springs, Natrona, Park, Sweetwater36 hr
Nov 16, 3:05 PM MSTWinter Storm WatchRIWFremont, Lincoln, Park, Sublette, Teton20 hr

Nearby

High Wind Watches in Wyoming, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.